SINCE 1962, 152 patients have been treated for drug overdosage by hemodialysis at the Long Island College Hospital. Seventy-three patients in this group had ingested phenothiazine alone or various combinations of phenothiazine along with barbiturates, meprobamate, chlordiazepoxide hydrochloride, glutethimide, diphenylhydantoin, hydroxyphenamate, and mebutamate.1 Phenothiazine is ingested by a large number of patients due to the frequency with which this drug is used as a primary or ancillary agent in attempted suicides, especially among psychotics who already are receiving large doses of phenothiazines.
Both the Kolff and Kiil dialyzers have been used for drug intoxication by the hemodialysis team at the Long Island College Hospital. The greatest number of patients have been dialyzed on the Kolff machine, because of its more rapid flow rate, clearance, and shorter assembly time. It was noted that there was no improvement clinically at the end of nine to ten hours of twin-coil dialysis in
Avram MM, McGinn JT. Extracorporeal Hemodialysis in Phenothiazine Overdosage. JAMA. 1966;197(2):142–143. doi:10.1001/jama.1966.03110020130046
Customize your JAMA Network experience by selecting one or more topics from the list below.